Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 12, 2017Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 12, 2017, 3:14 PM CDT for Freeborn County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2017, 3:14 PM CDT (20:14 UTC)
Expired
Jun 12, 2017, 4:00 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 132 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS83 KMPX 122014
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT MON JUN 12 2017

MNZ092-093-122100-
Freeborn-Faribault-
314 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FREEBORN AND
SOUTHEASTERN FARIBAULT COUNTIES...

At 314 PM CDT, a strong thunderstorm was located over Bricelyn, or 21
miles west of Albert Lea, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Clarks Grove, Alden, Bricelyn, Hartland, Freeborn,
Hayward, Mansfield, Conger, Kiester, Walters and Manchester.

This includes the following highways...
 Interstate 35 between mile markers 9 and 22.
 Interstate 90 between mile markers 136 and 164.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4350 9383 4354 9396 4373 9365 4385 9365
      4385 9342 4380 9327 4367 9322 4350 9359
TIME...MOT...LOC 2014Z 223DEG 29KT 4357 9377 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 12, 1:40 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 12, 1:40 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
140 PM CDT Mon Jun 12 2017

.SHORT TERM...(Today and tonight)
Issued at 428 AM CDT Mon Jun 12 2017

Main concern continues to be thunderstorm chances and timing. We
have had a relative lull in the precip early this morning, as weak
high pressure has moved into the Dakotas and Minnesota and upper
heights have been rising. Front has moved just barely southeast of
our forecast area, and stretches from central Wisconsin to northwest
Iowa. Weak pattern means light winds overnight, and with all the
precip yesterday, there is enough leftover moisture to result in
widespread low clouds and dense fog this morning.  The fog is quite
shallow, and should disappear by mid morning. Have continued the
dense fog advisory, and even expanded it to most of our area, except
for south central MN to west central WI. High clouds and some modest
amount of wind has kept the fog at bay in those areas.

With a weak front, upper ridging and no apparent forcing mechanism
early this morning, have lowered pops for this morning in south
central MN. However, return flow sets up this afternoon as high
moves off and weak short wave arrives. Thunderstorms will become
possible again this afternoon, spreading from south to north as warm
advection increases. There is some chance for severe weather in
southern MN, but am not overly excited about it. Still, low level
flow increases enough, and thermo parameters are conducive for
storms, so will not be surprised if there are a couple storms this
afternoon and evening that are severe.  A better chance for storms
will occur late tonight, when a much stronger short wave rotates
around the broad upper low out west and sweeps across MN.

.LONG TERM...(Tuesday through Sunday)
Issued at 428 AM CDT Mon Jun 12 2017

Additional chances for severe storms are found early in the long
term forecast period associated with the finale of the system that
plagued the area with thunderstorms for several days.

Tuesday & Wednesday are the days we will need to worry about as
far as severe weather potential is concerned, when the warm front
lifts from southern to central MN/WI (Tuesday), and the cold
front awaits its turn to pass over the eastern Dakotas (Wednesday).
The western half of the forecast area (roughly St Cloud to
Fairmont) looks to have the highest threat for severe storms
Tuesday afternoon, given the mid-level cooling (acting to erode
the convective inhibition and steepen lapse rates) and enhanced
deep layer shear that will result as the deep closed low ejects
eastward from the Rockies to the Northern Plains and takes on a
negative tilt. These pieces of the puzzle are expected to come
together around 00z Wednesday over western MN. Storm mode looks to
be supercellular in nature given the progged instability & shear
parameters. Therefore, all severe phenomena (damaging winds, large
hail, tornadoes) appear possible. The activity then spreads east
across the forecast area on Tuesday evening, although there could
be a weakening trend as storms pull away from the best
forcing/cooling aloft. High temperatures on Tuesday and Wednesday
look to warm into the mid 80s to lower 90s. Heat index values do
near heat advisory criteria in the Twin Cities metro (95 degrees),
but progged Wet Bulb Globe Temperature (WBGT) values only in the
lower 80s illustrate the assistance breezy winds and cloud cover
will have on lowering the heat risk somewhat.

Wednesday brings the passage of the aforementioned cold front. We
do lose a bit of the forcing given the low will have lifted
to northwest Ontario. Therefore shear and flow look fairly weak,
so the potential for organized activity is lower. Eastern areas
(east of I-35) appear to have a slightly higher severe potential
given closer proximity to height falls with the closed low to the
northwest. However, plenty of residual instability will still be
around as exhibited by progged dewpoints in the mid/upper 60s and
precipitable water values around 2 inches.

In the wake of the system on Thursday and Friday temperatures
retreat back into the 80s for highs, which is cooler but still
above normal for mid June. Weak westerly mid level flow and faint
impulses could generate a shower or two, but overall dry weather
is expected into Friday. Late Friday and Saturday the front lifts
back norther toward the area, so we could see the return of a few
showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 132 PM CDT Mon Jun 12 2017

Evolving situation with a line of thunderstorms that initiated
over eastern South Dakota and expanded eastward into southwestern
MN. Strong to severe thunderstorms are pushing northeast from
south central MN eventually heading toward Eau Claire and the
Chippewa Valley Region. More thunderstorms will be possible
overnight along I-90 unless these current storms push the front
south.

KMSP...quickly changing conditions with thunderstorms approaching
from the southwest. The strongest storms will stay south of MSP,
but there will still be thunderstorms.

/OUTLOOK FOR KMSP/
Tue...VFR/MVFR with TSRA likely late. Wind S at 10-15kt.
Wed...VFR/MVFR with TSRA possible. Wind S-SW 5-10kt.
Thu...VFR. Wind W 5 to 10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Jun 12, 9:36 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
936 AM CDT Mon Jun 12 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131445-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
936 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to spread north across the area as a
warm front lifts across the region today. A few of these storms
could be severe this afternoon and evening across southern
Minnesota, with large hail and damaging winds the primary
hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread thunderstorm activity is expected Tuesday and
Wednesday. Severe storms are possible on Tuesday afternoon and
evening, and again on Wednesday generally east of Interstate 35.
Large hail, damaging winds, tornadoes and heavy rainfall will be
possible.

Peak heat indices will near 95 degrees on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon across
southern Minnesota, and again on Tuesday and Wednesday.

In the hours before

Special weather statement, Jun 12, 1:34 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
134 PM CDT MON JUN 12 2017

MNZ069-076-077-121900-
Le Sueur-Rice-Scott-
134 PM CDT MON JUN 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LE SUEUR...SOUTHEASTERN
SCOTT AND WESTERN RICE COUNTIES...

At 134 PM CDT, radar indicated strong thunderstorms were located
along a line extending from St Henry to near Kilkenny to near
Morristown. Movement was northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Faribault, New Prague, Lonsdale, Montgomery, Le Center, Webster,
Cleveland, Elko New Market, Bridgewater, Kilkenny, Heidelberg and St
Thomas.

This includes Interstate 35 between mile markers 56 and 75.

LAT...LON 4426 9358 4435 9394 4436 9395 4451 9385
      4460 9350 4455 9328 4447 9328 4447 9323
      4429 9320 4426 9347 4419 9354
TIME...MOT...LOC 1834Z 220DEG 36KT 4438 9381 4431 9353 4425 9346
Local storm report, Jun 12, 1:50 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND GST     3 NW FARIBAULT          44.32N 93.31W
06/12/2017  M58 MPH          RICE               MN   AWOS

            MEASURED AT FARIBAULT AIRPORT.

&&
Local storm report, Jun 12, 2:02 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     2 SSE WASECA            44.06N 93.49W
06/12/2017  M59 MPH          WASECA             MN   MESONET

            MESONET STATION MN039, WASECA 1SSE.

&&

CARLYON
Special weather statement, Jun 12, 2:42 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
242 PM CDT MON JUN 12 2017

MNZ085-122000-
Steele-
242 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEELE COUNTY...

At 242 PM CDT, a strong thunderstorm was located over Bixby, or 13
miles southeast of Owatonna, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Blooming Prairie and Bixby.

This includes U.S. Highway 14 near mile marker 182.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A severe thunderstorm watch remains in effect until 700 PM CDT for
south central Minnesota.

LAT...LON 4391 9319 4407 9305 4385 9305 4384 9306
TIME...MOT...LOC 1942Z 218DEG 40KT 4391 9308
Special weather statement, Jun 12, 3:00 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT MON JUN 12 2017

MNZ091-092-122045-
Martin-Faribault-
300 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT FARIBAULT AND SOUTHEASTERN
MARTIN COUNTIES...

At 300 PM CDT, a strong thunderstorm was located near East Chain, or
14 miles southeast of Fairmont, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blue Earth, Wells, Winnebago, Minnesota Lake, Elmore, Easton, Frost,
Delavan, East Chain, Brush Creek, Huntley and Baroda.

This includes the following highways...
 Interstate 90 between mile markers 111 and 135.
 U.S. Highway 169 between mile markers 1 and 25.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A severe thunderstorm watch remains in effect until 700 PM CDT for
south central Minnesota.

LAT...LON 4352 9438 4385 9416 4385 9365 4373 9365
      4350 9404 4350 9434
TIME...MOT...LOC 2000Z 222DEG 31KT 4353 9422
Special weather statement, Jun 12, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT MON JUN 12 2017

MNZ092-093-122100-
Freeborn-Faribault-
314 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FREEBORN AND
SOUTHEASTERN FARIBAULT COUNTIES...

At 314 PM CDT, a strong thunderstorm was located over Bricelyn, or 21
miles west of Albert Lea, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Clarks Grove, Alden, Bricelyn, Hartland, Freeborn,
Hayward, Mansfield, Conger, Kiester, Walters and Manchester.

This includes the following highways...
 Interstate 35 between mile markers 9 and 22.
 Interstate 90 between mile markers 136 and 164.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4350 9383 4354 9396 4373 9365 4385 9365
      4385 9342 4380 9327 4367 9322 4350 9359
TIME...MOT...LOC 2014Z 223DEG 29KT 4357 9377

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:59 PM CDTDense Fog AdvisoryMPXAnoka, Benton, Brown, Carver, Chippewa, Chisago and 24 more9 hr
Jun 12, 8:48 AM CDTSpecial Weather StatementMPXBlue Earth27 min
Jun 12, 9:10 AM CDTSpecial Weather StatementMPXWaseca35 min
Jun 12, 10:42 AM CDTSpecial Weather StatementMPXSteele33 min
Jun 12, 11:11 AM CDTSpecial Weather StatementMPXMartin49 min
Jun 12, 11:34 AM CDTSpecial Weather StatementMPXBlue Earth56 min
Jun 12, 11:48 AM CDTSpecial Weather StatementMPXFreeborn57 min
Jun 12, 11:57 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan33 min
Jun 12, 12:29 PM CDTSpecial Weather StatementMPXBlue Earth, Brown46 min
Jun 12, 12:31 PM CDTSpecial Weather StatementMPXFaribault44 min
Jun 12, 12:42 PM CDTSpecial Weather StatementMPXBlue Earth48 min
Jun 12, 12:54 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca36 min
Jun 12, 1:09 PM CDTSpecial Weather StatementMPXFreeborn51 min
Jun 12, 1:24 PM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca36 min
Jun 12, 1:34 PM CDTSpecial Weather StatementMPXLe Sueur, Rice26 min
Jun 12, 1:51 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice39 min
Jun 12, 2:42 PM CDTSpecial Weather StatementMPXSteele18 min
Jun 12, 3:00 PM CDTSpecial Weather StatementMPXFaribault45 min
Jun 11, 9:01 PM CDTSpecial Weather StatementMPXRusk29 min
Jun 11, 9:45 PM CDTSevere Thunderstorm WarningMPXEau Claire45 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.